Tornadoes · United States · Texas · 2010

EF0 tornado, Swearingen, Texas, April 22, 2010

This EF0 tornado ran 5.0 miles across Cottle County on April 22, 2010, touching down at 9:05 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 22, 2010
Touchdown
9:05 PM CDT (02:05 UTC)
Lifted
9:12 PM CDT (02:12 UTC)
On the ground
7 minutes
Path length
5.0 miles (8.0 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Cottle County
Touchdown point
34.150, -100.220
Lift-off point
34.193, -100.150
Record number
1004222005-01

What the Weather Service recorded

Scattered thunderstorms developed over the central and eastern South Plains region of west Texas during the late afternoon and evening hours of the 22nd. These storms resulted in significant severe weather, including strong tornadoes, as they impacted portions of the extreme southeastern Panhandle and the Rolling Plains. |The severe weather over the South Plains of west Texas on the 22nd was part of a larger tornado outbreak that impacted areas from west Texas northward through western Kansas and eastern Colorado.||Thunderstorms initiated over the central South Plains along and east of a dryline late in the day. These storms, some exhibiting supercell characteristics, initially became severe and produced large hail and damaging winds before 18:00 CST. By 18:20 CST, the first of three tornadoes, two of which were long-lived and significant, developed over northeastern Motley County. The parent supercell thunderstorm produced two damaging and rain-wrapped tornadoes over portions of Motley and Cottle Counties. The initial tornado south of Northfield crossed the Motley and Cottle County line southwest of Cee Vee. This three-quarter mile wide EF-2 tornado destroyed windmills and utility poles as it tracked through rural ranchlands. The second tornado heavily damaged or destroyed three farmsteads south and southeast of Cee Vee (Cottle County). Winds were estimated at approximately 140 mph where one home was destroyed east of that community. No injuries were reported.||A second supercell thunderstorm developed south of the initial tornadic storm, and became tornadic near Swearingen (Cottle County) shortly after 21:00 CST.||In addition to tornadoes, numerous reports of large hail up to the size of baseballs were received. Another Cottle County home was heavily damaged by thunderstorm winds just north of Paducah as convection organized into a linear complex late in the evening. Also, training thunderstorms repeatedly moved over the Tahoka area in Lynn County. This resulted in areas of flooding and portions of two U.S. Highways were rendered impassable.||In all, property damages were estimated at $530,000. No injuries were reported.

Numerous storm chasers and Skywarn spotters reported witnessing an intermittent tornado near Swearingen shortly after 20:00 CST on the 22nd. Post-storm surveys by National Weather Service meteorologists did not reveal significant damage in the area, however, the number of eyewitness reports coupled with Doppler radar presentations of the parent supercell lend credibility to the presence of a tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS LUB issued a tornado warning for this county at 01:44 UTC, 21 minutes before the tornado touched down, in force until 02:45 UTC.

The county was under a tornado watch, issued at 01:35 UTC and running to 06:08 UTC.

Issued (UTC)ExpiredProductOffice
19:34 UTC01:35 UTCTornado WatchLUB
00:14 UTC01:00 UTCTornado WarningLUB
00:57 UTC01:45 UTCTornado WarningLUB
01:03 UTC05:00 UTCFlood AdvisoryLUB
01:35 UTC06:08 UTCTornado WatchLUB
01:44 UTC02:45 UTCTornado WarningLUB
02:43 UTC03:05 UTCTornado WarningLUB
04:28 UTC05:15 UTCSevere Thunderstorm WarningLUB
18:49 UTC01:00 UTCWind AdvisoryLUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 22, 6:35 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 6:35 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT THU APR 22 2010

.AVIATION...
ONGOING THUNDERSTORMS THIS AFTERNOON WILL CONTINUE INTO THE
EVENING HOURS NEAR KCDS. THERE IS A HIGH CHANCE OF A THUNDERSTORM
TO HIT KCDS DURING THE EVENING. ADDITIONALLY...THERE WILL BE A
CHANCE OF AN ISOLATED STORM TO HIT KLBB DURING THE SAME TIME
PERIOD. THEREFORE HAVE OPTED FOR A CB IN THE TAF AT KLBB. A
PACIFIC FRONT WILL MOVE THROUGH THE ENTIRE AREA OVERNIGHT ENDING
THE THUNDER CHANCES. SURFACE WINDS WILL GREATLY INCREASE TOMORROW
AFTERNOON IN RESPONSE TO A STRONG STORM SYSTEM NORTH OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT THU APR 22 2010/

SHORT TERM...
UPPER LOW OVER THE DESERT SOUTHWEST WITH A STRONG SHORT WAVE TROUGH
AND A MID AND UPPER LEVEL WIND MAXIMUM ROTATING NOW INTO SOUTHEAST
ARIZONA AND SOUTHWEST NEW MEXICO...AND EXPECTED TO MOVE UP INTO
EASTERN NEW MEXICO AND THE TEXAS SOUTH PLAINS LATER THIS EVENING. A
PACIFIC COLD FRONT WAS CROSSING THROUGH CENTRAL NEW MEXICO...AND
WILL SWEEP OUT THROUGH THE EASTERN PLAINS LATE THIS AFTERNOON...THEN
THROUGH THE TEXAS PANHANDLE AND SOUTH PLAINS THIS EVENING. A DRYLINE
THAT HAS BEEN FAIRLY DIFFUSE OVER THE WESTERN SOUTH PLAINS
NONE-THE-LESS HAS BEEN PERSISTENT AND NOW SEEING SHOWERS AND THUNDER
BREAKING OUT ALONG A FEW PARTS OF THE DRYLINE...ESPECIALLY BACK
INTO EASTERN NEW MEXICO. ALSO...MOIST BACKED SOUTHEAST FLOW REMAINS
OVER THE ROLLING PLAINS WITH NET CONVERGENT FLOW THROUGH THE EASTERN
SOUTH PLAINS AND THE ROLLING PLAINS. MIXED LAYER CAPE VALUES IN THIS
REGION ARE EXPECTED TO BE IN EXCESS OF 2000 J/KG. A TORNADO WATCH IS
IN EFFECT UNTIL 03Z THIS EVENING FOR THIS AREA.

AS THE UPPER TROUGH ROTATES IN...THE PACIFIC COLD FRONT WILL
OVERCOME THE DRYLINE. HIGH BASED SHOWERS AND THUNDER SPREADING
THROUGH WESTERN ZONES SHOULD ERUPT NEAR CENTRAL INTO EASTERN SOUTH
PLAINS...SPREADING INTO ROLLING PLAINS DURING THE EVENING. DURING
THE EARLY EVENING...FLOW OVER THE EASTERN HALF OF THE AREA WILL
FAVOR A MIXTURE OF DISCRETE CELLS AND LINES ALONG WITH WAVES ALONG
THE LINES AND A CLEAR TORNADO THREAT. BY LATE EVENING...FLOW
SHOULD FAVOR MORE A LINEAR SYSTEM WITH DECREASING TORNADO THREAT
BUT ON-GOING WIND AND HAIL RISK AS CONVECTIVE SYSTEM SWEEPS
THROUGH ROLLING PLAINS. RAINFALL AMOUNTS AROUND A HALF INCH LOOKS
REASONABLE EASTERN ZONES...AND MOSTLY UNDER A TENTH OF AN INCH
WESTERN ZONES.

DRIER AIR WILL FOLLOW LATER TONIGHT WHILE INCREASING WEST-SOUTHWEST
FLOW WILL LEAD TO A COOLER BUT WINDY DAY ON FRIDAY.  WINDS MAY REACH
ADVISORY LEVELS FOR PORTIONS OF WESTERN SOUTH PLAINS...AND WITH
RECENT RAINFALL THERE MAY BE A LAYER OF FINE SILT READY TO BE PICKED
UP BY THE WIND. SO...RETAINED DRY AND WINDY FORECAST WITH MENTION OF
PATCHY DUST FOR NOW. RMCQUEEN

LONG TERM...
ONLY MINOR CHANGES MADE TO THE EXTENDED FORECAST. LARGE UPPER LEVEL
SYSTEM ACROSS THE SW WILL BE MOVING INTO THE CENTRAL PLAINS ON
SATURDAY...WITH NW FLOW ALOFT DEVELOPING IN ITS WAKE THROUGH THE
WEEKEND. A SECONDARY FRONT WILL PUSH THROUGH SATURDAY AFTERNOON WITH
BREEZY NORTHWESTERLY WINDS IN ITS WAKE. LOW-LEVEL MOISTURE WILL BE
RATHER LIMITED IN ADVANCE OF THE FRONT...THOUGH THE NAM DOES PAINT A
LITTLE LIGHT QPF ACROSS THE EASTERN ZONES DURING THE AFTERNOON
HOURS. PROGGED SOUNDINGS SUGGEST SOME WEAK INSTABILITY WITH THE
POSSIBILITY OF A HIGH BASED SHOWER...BUT PROSPECTS OF ANY MEANINGFUL
ACCUMULATION APPEAR LOW. ALSO...SOME MEDIUM RANGE NWP TRIES TO
ADVANCE HIGHER TERRAIN CONVECTION IN NORTHERN NM AND SE CO TOWARD
THE NW CWA BOTH SATURDAY AND SUNDAY EVENINGS...BUT THE ENVIRONMENT
DOES NOT APPEARS PARTICULARLY FAVORABLE FOR THE STORMS TO MAKE THE
LONG TRACK INTO THE REGION. AN UPPER LEVEL TROUGH WILL THEN
TRANSLATE THROUGH THE NORTHERN STREAM EARLY NEXT WEEK DROPPING
ANOTHER FRONT INTO THE REGION...THOUGH THE EXACT STRENGTH/PUSH OF
THE FRONT REMAINS IN QUESTION. ALSO...GUIDANCE INDICATES A WEAK
UPPER WAVE APPROACHING IN THE SOUTHERN STREAM NEXT TUESDAY...THOUGH
SOME LATITUDE/TIMING DIFFERENCES EXIST. MOISTURE MAY BE SOMEWHAT
LIMITED...BUT IF UPPER AND SFC FEATURES COME TOGETHER THEY MAY LEAD
TO INCREASING STORM CHANCES LATE MONDAY OR TUESDAY. FOR NOW HAVE
KEPT POPS BELOW MENTIONABLE LEVELS UNTIL THE PICTURE CLEARS. STORM
CHANCES COULD IMPROVE LATER IN THE WEEK AS ANOTHER LARGE TROUGH
MOVES INTO THE WESTERN CONUS. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        40  66  39  68  39 /  40  10  10  10  10
TULIA         43  66  41  70  41 /  40  10  10  10  10
PLAINVIEW     44  67  40  72  41 /  40  10  10  10  10
LEVELLAND     44  68  41  72  43 /  40  10  10  10  10
LUBBOCK       45  69  43  73  44 /  40  10  10  10  10
DENVER CITY   45  68  41  75  43 /  30  10  10  10  10
BROWNFIELD    46  68  42  74  44 /  40  10  10  10  10
CHILDRESS     51  73  47  74  48 /  60  10  10  10  10
SPUR          48  72  40  75  45 /  60  10  10  10  10
ASPERMONT     52  75  46  78  47 /  60  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Apr 22, 3:16 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT THU APR 22 2010

TXZ021>044-232030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
316 PM CDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
SOUTHEAST TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS AND A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE SOUTH
PLAINS...SOUTHERN PANHANDLE...AND SOUTHERN ROLLING PLAINS. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON ALONG A DRYLINE ROUGHLY OVER THE INTERSTATE 27
CORRIDOR. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP WEST OF THE
DRYLINE DURING THE AFTERNOON AND EVENING HOURS. THE RISK FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL BECOME MOST WIDESPREAD BY
THIS EVENING INTO THE OVERNIGHT HOURS...ESPECIALLY OVER THE
CENTRAL AND EASTERN PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO SOUTHWESTERLY WIND SPEEDS MAY EXCEED 30 MPH...ESPECIALLY
ACROSS THE CENTRAL AND WESTERN SOUTH PLAINS FRIDAY AFTERNOON AND
EVENING. AREAS OF BLOWING DUST WILL BE POSSIBLE. WIND ADVISORIES
MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER
TODAY AND TONIGHT.

In the hours before

Local storm report, Apr 22, 7:51 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
751 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             12 ENE POST             33.26N 101.19W
04/22/2010  E2.75 INCH       GARZA              TX   EMERGENCY MNGR

            GOLFBALL TO BASEBALL SIZED HAIL REPORTED

&&

EVENT NUMBER LUB1000063

MCONDER
Local storm report, Apr 22, 8:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
816 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     4 E CROSBYTON           33.64N 101.17W
04/22/2010                   CROSBY             TX   TRAINED SPOTTER

            COTTON TRAILER FLIPPED OVER AND POLE BARN PUSHED OVER
            FROM NORTH TO SOUTH IN THE VICINITY OF SILVER FALLS
            ROADSIDE PARK

&&

EVENT NUMBER LUB1000064

MCONDER
Local storm report, Apr 22, 8:32 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             TAHOKA                  33.16N 101.79W
04/22/2010  E1.00 INCH       LYNN               TX   CO-OP OBSERVER

            HAIL SIZE INCREASING

&&

EVENT NUMBER LUB1000065

MCONDER
Special weather statement, Apr 22, 8:40 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
840 PM CDT THU APR 22 2010

TXZ029-030-035-036-230245-
CROSBY-FLOYD-HALE-LUBBOCK-
840 PM CDT THU APR 22 2010

...STRONG THUNDERSTORM ADVISORY FOR LUBBOCK...CROSBY...HALE  AND
FLOYD  COUNTIES...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTH OF LUBBOCK TO ABOUT
15 MILES NORTHEAST OF LUBBOCK. STORMS WERE MOVING NORTHEAST AT 35
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

THUNDERSTORMS HAVE BEEN STRENGTHENING THIS EVENING...AND A TORNADO
WATCH IS IN EFFECT. RESIDENTS ARE ADVISED TO STAY TUNED TO
DEVELOPING WEATHER CONDITIONS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Local storm report, Apr 22, 8:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
841 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             5 N TAHOKA              33.24N 101.79W
04/22/2010  E1.00 INCH       LYNN               TX   LAW ENFORCEMENT

            PEA TO QUARTER SIZED HAIL REPORTED ALONG FM400 BETWEEN
            TAHOKA AND WILSON

&&

EVENT NUMBER LUB1000066

MCONDER
Special weather statement, Apr 22, 8:50 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CDT THU APR 22 2010

TXZ030-031-036-230245-
CROSBY-FLOYD-MOTLEY-
850 PM CDT THU APR 22 2010

...STRONG THUNDERSTORM ADVISORY FOR CROSBY...FLOYD  AND MOTLEY
COUNTIES...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF FLOYDADA...MOVING NORTHEAST
AT 40 MPH.

PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

WITH THUNDERSTORMS CONTINUING TO STRENGTHEN...REMEMBER THAT A
TORNADO WATCH REMAINS IN EFFECT ACROSS THE AREA THIS EVENING. BE
READY TO FIND SHELTER IF A WARNING IS ISSUED.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

2.1 hours before the tornado, 182 km from the path. April 23, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85048, lifted condensation level 1589 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85048 J/kg
Surface CAPE
683 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

9.9 hours after it, 182 km from the path. April 23, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -88199, lifted condensation level 1546 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -166 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-88199 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The Altus AFB radar (KFDR), 113 km away, was scanning. The volume nearest the touchdown began at 02:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:24 UTCHAIL 2NorthfieldMotley, TXA FEW HAILSTONES UP TO TWO INCHES
00:38 UTCTORNADO8 Sw Cee VeeMotley, TXNUMEROUS REPORTS OF LARGE RAIN WRAPPED TORNADO - MOVING EAST AT 15 MPH
01:33 UTCTORNADO4 Sse Cee VeeCottle, TXSPOTTER REPORTS LARGE WEDGE TORNADO. SPOTTER IS 2 MILES WEST WNW OF CEE VEE
01:45 UTCHAIL 1.759 S ChildressCottle, TXDELAYED REPORT-HAIL REPORTED ALONG HIGHWAY 83 ALONG COTTLE-CHILDRESS COUNTY LINE
01:50 UTCTSTM WND DMG2 N PaducahCottle, TXHOME DAMAGED. LARGE TREES AND FIVE UTILITY POLES BLOWN DOWN ALONG U.S. HWY 62 83. TIME IS ESTIMATED.
01:50 UTCTSTM WND DMG2 Nw PaducahCottle, TXCATTLE SHED ROOF BLOWN OFF...TELEPHONE POLES DAMAGED AND BLOWN OVER
02:05 UTCTORNADO6 W SwearingenCottle, TXSTARTED AT 905 PM. LIFTED BRIEFLY. BUT STILL ON THE GROUND AT 911 PM.
02:25 UTCTORNADO2 Nw SwearingenCottle, TX
02:35 UTCTORNADO1 N SwearingenCottle, TXREPORTED BY PADUCAH FIRE DEPARTMENT.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 22, 2010

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 221:05 PM MDTEF0Bent, CO4.7100
April 221:08 PM MDTEF0Bent, CO2.550
April 221:35 PM MDTEF0Bent, CO0.650
April 221:48 PM MDTEF0Bent, CO1.9150
April 221:57 PM MDTEF0Bent, CO0.650
April 222:22 PM MDTEF0Kiowa, CO3.450
April 222:29 PM MDTEF1Kiowa, CO7.2200$1,000
April 222:36 PM MDTEF0Kiowa, CO0.450
April 222:45 PM MDTEF0Kiowa, CO2.650
April 222:55 PM MDTEF0Kiowa, CO0.725
April 222:56 PM MDTEF0Kiowa, CO1.450
April 223:00 PM MDTEF0Kiowa, CO1.275
April 223:12 PM MDTEF0Kiowa, CO1.250
April 223:28 PM MDTEF0Elbert, CO0.150
April 223:38 PM MDTEF0Adams, CO0.150
April 224:48 PM CDTEF1Kearny, KS9.41,760$180,000
April 224:59 PM CDTEF0Armstrong, TX1.850
April 225:04 PM CDTEF0Kearny, KS4.9440
April 225:10 PM CDTEF0Donley, TX5.2100
April 225:20 PM CDTEF1Armstrong, TX10.3100$3,000
April 224:24 PM MDTEF0Cheyenne, CO2.375
April 225:32 PM CDTEF0Kearny, KS2.6150
April 225:38 PM CDTEF0Gray, TX0.525
April 224:40 PM MDTEF0Cheyenne, CO1.450
April 225:51 PM CDTEF0Beaver, OK0.225
April 226:07 PM CDTEF0Donley, TX0.625
April 226:10 PM CDTEF1Finney, KS2.7880$800
April 225:12 PM MDTEF0Cheyenne, CO2.675
April 226:17 PM CDTEF0Finney, KS0.975
April 226:27 PM CDTEF0Scott, KS3.3440
April 226:30 PM CDTEF0Gray, TX4.0440
April 226:39 PM CDTEF0Kearny, KS2.7200
April 226:40 PM CDTEF0Gray, TX4.5100
April 225:52 PM MDTEF0Cheyenne, CO1.125
April 226:05 PM MDTEF0Cheyenne, CO1.425
April 227:06 PM CDTEF1Scott, KS7.2440$210,000
April 227:20 PM CDTEF2Motley, TX9.01,300$100,000
April 227:40 PM CDTEF0Scott, KS1.4150
April 227:46 PM CDTEF3Cottle, TX12.3975$300,000
April 227:57 PM CDTEF0Lane, KS3.7150
April 229:21 PM CDTEF0Gove, KS0.510

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.